High Wind, Finney
- When
- April 15, 2:38 AM CST
- Where
- Finney forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Strong winds persisted on the backside (west side) of an intense and stacked upper low across eastern Kansas. Numerous wind gusts of 60 to 70 mph were observed.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Strong winds persisted on the backside (west side) of an intense and stacked upper low across eastern Kansas. Numerous wind gusts of 60 to 70 mph were observed. At least six 18 wheelers were blown over in Ford county alone.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 14, 2:43 PM CST, 11 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 343 PM CDT THU APR 14 2011 .DISCUSSION... DAYS 1-2... WATER VAPOR LOOP SHOWS A STRONG UPPER LEVEL SYSTEM CONTINUING TO CLOSE OFF AS IT MOVES OUT ACROSS WESTERN KANSAS THIS AFTERNOON. IMPRESSIVE SIGNATURE IN THE IMAGERY WITH DRY AIR WRAPPING INTO THE SYSTEM AS IT OCCLUDES. THE SURFACE LOW HAS MOVED EAST OUT OF THE DODGE CITY CWA BY 20Z. RADAR IS NOW SHOWING THUNDERSTORMS STARTING TO BREAK OUT ALONG THE SURFACE CONVERGENCE BOUNDARY FROM BETWEEN HAYS AND RUSSELL TO NEAR HUTCHINSON. STORM MOTION IS TO THE NNW SO THERE IS STILL SOME POTENTIAL FOR A STORM TO DEVELOP AND MOVE UP ACROSS EASTERN ELLIS COUNTY FOR A FEW MORE HOURS. THERE WILL BE A THREAT FOR LARGE HAIL. SPC MESO ANALYSIS PAGE SHOWS VERY STRONG 0-1KM HELICITY CENTERED OVER SOUTHERN NEBRASKA AND EXTENDING INTO NORTH CENTRAL KANSAS SO THERE WILL ALSO BE A THREAT FOR A FEW TORNADOES AS WELL. FARTHER WEST, PRECIPITATION HAS BEEN WRAPPING AROUND THE BACKSIDE OF THE UPPER LOW FROM EASTERN COLORADO INTO WESTERN KANSAS. THERE HAS ALSO BEEN ENOUGH LOW LEVEL COLD AIR INTRUDING INTO FAR WESTERN KANSAS TO GET THE PRECIPITATION TO CHANGE OVER TO SNOW. VISIBILITIES HAVE BEEN DOWN TO A QUARTER TO HALF MILE IN SNOW AT SYRACUSE AND JOHNSON AT TIMES BUT ACCUMULATIONS ARE LIGHT AT BEST WITH MOST OF THE SNOW MELTING AS IT HITS THE WARM GROUND. THIS AREA OF PRECIPITATION SHOULD CONTINUE TO PROPAGATE EASTWARD WITH THE UPPER LOW AND WE WILL SEE SOME MORE FILLING IN ACROSS NORTHERN PORTIONS OF THE CWA AS THE EVENING PROGRESSES. GIVEN THE COLDER AIR INFILTRATING INTO THE AREA WILL HIT THE RAIN/SNOW MIX FARTHER SOUTH. MODELS SHOW THE PRECIPITATION WINDING DOWN IN THE DDC CWA DURING THE MORNING AND EARLY AFTERNOON HOURS WHICH IS PRETTY CONSISTENT WITH THE CURRENT FORECAST. HAVE UPGRADED THE HIGH WIND WATCH TO A WARNING. THE MODELS ARE STILL CONSISTENT WITH 850 MB WINDS INCREASING TO 60-70 KNOTS BY 06Z. AREAS OF PRECIPITATION COULD PROVIDE ENOUGH DOWNWARD MOMENTUM TRANSPORT TO GET THESE WINDS TO THE SURFACE. THE STRONGEST SURFACE WINDS WILL BE DURING THE MORNING AND EARLY AFTERNOON HOURS ONCE WE GET SOME DAYTIME HEATING INTO THE MIX. LOW LEVEL WINDS START TO DIMINISH OVER WESTERN PARTS OF THE CWA DURING THE AFTERNOON BUT WILL KEEP THE WARNING PRODUCT SIMPLE FOR NOW AND LET LATER SHIFTS CANCEL AS NECESSARY. THE MODELS SHOW FAIRLY STRONG WINDS OFF THE SURFACE FRIDAY NIGHT OVER THE EASTERN PART OF THE CWA SO BLUSTERY CONDITIONS CAN STILL BE EXPECTED AROUND AND ESPECIALLY EAST OF DODGE CITY. SATURDAY SHOULD BE A PLEASANT DAY AS NORTHWESTERLY FLOW ALOFT SETS UP. THE SURFACE HIGH IS FORECAST TO SETTLE INTO OKLAHOMA AND TEXAS DURING THE DAY. LOWERING PRESSURES IN THE EASTERN SLOPES OF THE ROCKIES WILL HELP BRING SOUTHERLY WINDS BACK TO THE AREA. DAYS 3-7... EXTENDED PERIOD BEGINS 00Z SUNDAY. AN UPPER LEVEL ZONAL FLOW IS EXPECTED SATURDAY EVENING THROUGH MONDAY WHICH WILL RESULT IN A DRY FORECAST FOR SOUTHWEST KANSAS. TEMPERATURES WILL BE FAIRLY SEASONAL WITH DURING THE WEEKEND UNDER THIS FLOW REGIME. AN UPPER LEVEL SHORTWAVE IS EXPECTED TO MOVE ACROSS THE PLAINS TUESDAY WHICH WILL BRING A SURFACE COLD FRONT WITH IT AND A CHANCE FOR SHOWERS. THERE ARE TIMING DIFFERENCES BETWEEN THE 14.12Z GFS AND THE 14.12Z ECMWF WITH THE GFS BEING FASTER THAN THE EC. DON'T HAVE HAVE GREATEST CONFIDENCE ON THE TIMING ALTHOUGH I WOULD EXPECT THE GFS TO EVENTUALLY SLOW DOWN TOWARDS THE TIMING OF THE ECMWF. ADJUSTED POPS JUST A BIT TO MATCH BETTER WITH OUR NEIGHBORS DESPITE THIS UNCERTAINTY. IF THE ECMWF IS RIGHT THEN THE WARM SECTOR WILL BE EAST OF THE AREA WITH COOLER NORTHERLY FLOW BEHIND THE SYSTEM FILTERING ACROSS OUR AREA. MADE MINOR ADJUSTMENTS TO THE REST OF THE FORECAST DUE TO INCREASING UNCERTAINTY IN THE EXTENDED PERIOD. BOTH MODELS AGREE ON ANOTHER SYSTEM THURSDAY BUT NOT A WHOLE LOT OF MOISTURE AND WEAKER DYNAMICS IS ADVERTISED BY BOTH MODELS. -SUGDEN && .AVIATION... BUSY TAF FORECAST WITH A REDUCED CIGS IN RESPONSE TO LOW CLOUDS FROM LARGE UPPER LEVEL LOW. LOW CLOUDS EXPECTED TO STICK AROUND AS COLD AND MOIST AIR FILTERS IN ACROSS THE CWFA. CIGS WILL START OUT AS MVFR THIS AFTERNOON AND THEN BE MVFR TO IFR THROUGHOUT THE REST OF THE TAF PERIOD. SECOND CONCERN IS VERY STRONG WINDS THAT WILL DEVELOP AFTER 00Z TONIGHT TOWARDS MIDNIGHT. VERY STRONG BOUNDARY LAYER WINDS AROUND 70 KNOTS WILL MIX DOWN AND CREATE SUSTAINED WINDS OF 40-45 KNOTS WITH GUSTS TO 50-55 KNOTS THROUGHOUT TOMORROW MORNING. THESE WINDS WILL WEAKEN BY TOMORROW EVENING AS THIS SYSTEM EJECTS TO THE NORTHEAST AND THE ZONE OF MAX BL WINDS MOVE OFF TO THE EAST. -SUGDEN && .FIRE WEATHER... WILL CONTINUE THE FIRE WEATHER WATCH FOR THE FAR SOUTHWEST COUNTIES OF THE CWA FOR FRIDAY AFTERNOON. THERE WILL BE PLENTY OF WIND BUT MODEL SOUNDING PROFILES SHOW THAT RELATIVE HUMIDITY LEVELS WILL BE MARGINAL. WILL LET THE NEXT SHIFT TAKE ANOTHER LOOK AT IT AND MAKE THE DETERMINATION FOR WARNING OR NOT. && .PRELIMINARY POINT TEMPS/POPS... DDC 35 54 28 70 / 60 30 0 0 GCK 33 55 26 72 / 70 20 0 0 EHA 35 61 27 74 / 20 0 0 0 LBL 36 60 27 75 / 20 10 0 0 HYS 35 45 25 67 / 80 60 0 0 P28 38 57 33 73 / 40 40 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM CDT /6 PM MDT/ FRIDAY FOR KSZ030-031-043>046-061>066-074>081-084>090. FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING FOR KSZ061-074-075-084>086. && FN02/36/36
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1248 PM CDT THU APR 14 2011 KSZ030-031-043>046-061>066-074>081-084>090-151800- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1248 PM CDT THU APR 14 2011 /1148 AM MDT THU APR 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF CENTRAL AND SOUTHWEST KANSAS THIS AFTERNOON. THROUGH ABOUT 4 PM IN THE AREA FROM HAYS THROUGH LARNED AND ST JOHN THERE COULD BE A FEW SEVERE THUNDERSTORMS DEVELOPING. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND SEVERE WIND GUSTS. A FEW TORNADOES WILL ALSO BE POSSIBLE. A HIGH WIND WARNING IS NOW IN EFFECT AFTER MIDNIGHT TONIGHT AS STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A HIGH WIND WARNING WILL CONTINUE IN EFFECT THROUGH THE DAY FRIDAY. NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. THE STRONG WINDS WILL LIKELY CAUSE SOME BLOWING DUST. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED IN THE AREA AROUND HAYS LARNED AND ST JOHN THROUGH THE AFTERNOON HOURS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
The national radar mosaic for the moment the first event began.
32 high wind. Local standard time, as filed.
This measurement was made at the Bernadine Sitts Intermediate School.
This wind gust was observed on a home weather station 1 mile NNE of Dodge City.
This wind was observed at the airport in Hugoton.
This wind was observed at the airport in Scott City.
This wind was observed at the middle school in Scott City.
This wind was observed at the Junior/Senior High School in Syracuse.
This wind was observed at the airport east of Garden City.
This wind was observed at the Elkhart middle school.
This wind was observed at the airport in Liberal.
This wind was observed at the airport in Dodge City.
This wind was observed at the Hickok Elementary School in Ulysses.
A tree was uprooted and fell on a house in Protection. There were no injuries thankfully.
The wind gust was observed at the Elementary school in Ness City.
The high winds blew a truck off of highway 50/56 1 mile east of Wright.
The wind gust was observed at the middle school in Deerfield.
Major roof damage was done to the civic center in Dodge City.
A 40 foot tall radio tower was blown down in the high wind.
The wind gust was observed at the High school in Healy.
The wind gust was observed at the AMOS site near Elkhart.
The wind gust was observed at Linn Elementary school in Dodge City.
The wind gust was observed by a home weather station 1 mile NNE of Dodge City.
A large section of roof was peeled off a former car dealership in Kinsley. It landed onto adjacent streets causing additional damage to vehicles.
The wind gust was observed at the Middle school in Holcomb.
The wind gust was observed at the high school in Ingalls.
The wind gust was observed at the Garden City airport east of town.
The wind gust was observed at the Liberal airport.
The wind gust was observed at the Medicine Lodge airport.
The wind gust was observed on an Davis weather station, 30 feet off the ground.
A roof was blown off a maintenance building on Main street in Mullinville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305800, 305801, 305802, 305803, 305807, 305809, 305810, 305811, 305813, 305814, 305815, 305817, 305818, 305821, 305822, 305824, 305825, 305826, 305828, 305829, 305830, 305831, 305832, 305833, 305835, 305837, 305838, 305839, 305840, 305842, 305843, 305844.